Peripheral Neuropathy: New Research into a Perplexing Problem

Phyllis Johnson Health Guide
  • Peripheral neuropathy is perplexing.  Chemotherapy, especially chemo drugs in the taxane family, can cause it.  Diabetes can cause it.  Some people get it for no apparent reason.  This condition, characterized by numbness and tingling in the hands and feet, is caused by nerve damage.  There is no cure for it that a doctor can give you, but it may go away by itself.


    In fact, Danish researchers found that about two-thirds of the more than 1,000 breast cancer patients in their study reported that their peripheral neuropathy pain went away on its own.  Unfortunately, about 10% of the patients who didn’t have neuropathy while in treatment developed it one to three years later.  

    Add This Infographic to Your Website or Blog With This Code:


    Reading this study was a revelation to me.  Over the years that I have struggled with peripheral neuropathy, my doctors have debated whether it was caused by Taxol.  I first felt the pain and tingling of neuropathy about a year after finishing my chemo.  My original oncologist immediately diagnosed it as chemotherapy-induced peripheral neuropathy (CIPN). Doctors who have worked with me since then haven’t been so sure.  They don’t think CIPN would have such a delayed onset after chemo.  Maybe my neuropathy is more like the problem my father developed in his eighties, neuropathy for no known reason--idiopathic neuropathy.


    The Danish research reassures me that my gut instinct is probably correct.  I am likely to be in that 10% of people who develop neuropathy from one to three years after treatment.  


    What does this mean for patients and doctors?  


    Know your odds.  Most patients on taxanes don’t have problems with neuropathy.  Perhaps up to forty percent will.  Having diabetes or a family history of neuropathy increases your chances.  When women report symptoms during treatment, doctors often can reduce the dosage or timing of the chemo, so it is important to communicate with your doctor about any pain or tingling you feel.  Patients can be reassured that most of the time the pain will go away on its own.  Patients who need taxanes to get rid of their cancer should know that the odds are that they will not have long-term problems with neuropathy.


    Still, for those who do have persistent neuropathy, the problem affects their quality of life.  Balancing chemo’s ability to save a life with the possibility of debilitating side effects is tricky.


    Try cold treatments.  One way to reduce the chances of getting peripheral neuropathy is to use special cold gloves and booties when the chemo is administered.  While having cold hands and feet during chemo may not be comfortable, the cold seems to keep the chemo from affecting the extremities.


    See a neurologist.  Based on my own experience, I am a big believer in seeing a neurologist to treat neuropathy if it does develop.  While there is no known cure for it, there are quite a few medications that may help.  Each comes with its own risks and benefits, and a neurologist is the doctor who will have the most knowledge about them.  Oncologists are trained to save our lives, but most of them don’t have expertise in neuropathy.  I think if I had seen a neurologist right away, some of the treatments my neurologist tried might have worked better.  


    Add This Infographic to Your Website or Blog With This Code:

    Don’t give up if the first treatment doesn’t work.  There are quite a few approaches these days to treating neuropathy.  If one isn’t effective, keep working with your doctor.


    Consider complementary medicine approaches.  Acupuncture, massage, or meditation may help you.  Check with your doctor to make sure the method you are considering will not interfere with your treatment or cause other problems.  For example, acupuncture may not be appropriate if you have lymphedema.  I have learned to tune out most of the tingling and pain by staying busy and focusing on other things.


    Keep the situation in perspective.  If I had known 16 years ago how much trouble peripheral neuropathy would cause me, would I still have taken Taxol?  Absolutely!  Taxol was a new drug for Stage III breast cancer patients then.  The studies available clearly showed significantly better survival rates for women with my type of breast cancer.  It offered me the best chance for living long enough to be able to have long-term side effects to complain about.  But I do wish someone had told me about those gloves!




    Johnson, P.  Peripheral Neuropathy:  New Findings that may help you.  HealthCentral.  June 30, 2014.  Accessed from Sept. 2, 2014.


    Johnson, P.  Taxol Toes:  Coping with Peripheral Neuropathy.  HealthCentral.  March 9, 2009.  Accessed from Sept. 2, 2014.


    Susman, E. Peripheral Neuropathy Due to Taxanes for Breast Cancer Found to Usually Resolve.  Oncology Times.  August 10, 2014.  Accessed from Sept. 2, 2014.

Published On: September 03, 2014